SECTION EDITOR: EDWARD W. COWEN, MD, MHSc; ASSISTANT SECTION EDITORS: MURAD ALAM, MD; RUTH ANN VLEUGELS, MD
A 74-year-old patient with metastatic melanoma, with a BRAF kinase V600E mutation, presented to us 2 months into vemurafenib therapy, after developing multiple rapidly enlarging hyperkeratotic papules on his face, trunk, and legs (Figure 1). He denied a history of squamous cell carcinoma (SCC) or keratoacanthoma (KA). On examination, 3- to 5-mm hyperkeratotic papules were distributed on his cheek, shoulder, chest, back, and leg. Some demonstrated central crusting or raised erythematous borders. Clinically, these lesions were suggestive of KAs. Biopsy specimens obtained from these lesions were consistent with well-differentiated invasive SCC-KA type. He also had overall moderate photodamage of his chest and back. Three months into vemurafenib therapy, multiple additional hyperkeratotic lesions continued to appear.
LaPresto L, Cranmer L, Morrison L, Erickson CP, Curiel-Lewandrowski C. A Novel Therapeutic Combination Approach for Treating Multiple Vemurafenib-Induced Keratoacanthomas: Systemic Acitretin and Intralesional Fluorouracil. JAMA Dermatol. 2013;149(3):279–281. doi:10.1001/jamadermatol.2013.2583
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: